Alert archive / Colorado / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 159, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at Jul 16, 2020, 5:39 PM MDT for Bent County, Otero County, Colorado. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 16, 2020, 5:39 PM MDT (23:39 UTC)
- Expired
- Jul 16, 2020, 6:15 PM MDT
- In force
- 36 min
- Issued by
- NWS Pueblo, CO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Bent County, CO, Otero County, CO
The radar
The Pueblo radar (KPUX), 88 km from the middle of the area, began a volume at 23:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 11.7 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2995 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 65 m²/s²
- 0-3 km storm-relative helicity
- 57 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
084
WUUS55 KPUB 162339
SVRPUB
COC011-089-170015-
/O.NEW.KPUB.SV.W.0159.200716T2339Z-200717T0015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pueblo CO
539 PM MDT Thu Jul 16 2020
The National Weather Service in Pueblo has issued a
* Severe Thunderstorm Warning for...
East central Otero County in southeastern Colorado...
West central Bent County in southeastern Colorado...
* Until 615 PM MDT.
* At 538 PM MDT, a severe thunderstorm was located near North La
Junta, moving north at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
La Junta and North La Junta.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3782 10343 3784 10352 3806 10353 3807 10330
TIME...MOT...LOC 2338Z 187DEG 27KT 3790 10346
HAIL...1.00IN
WIND...60MPH
$$
Hodanish1 follow-up statement
251
WWUS55 KPUB 170009
SVSPUB
Severe Weather Statement
National Weather Service Pueblo CO
609 PM MDT Thu Jul 16 2020
COC011-089-170019-
/O.EXP.KPUB.SV.W.0159.000000T0000Z-200717T0015Z/
Otero CO-Bent CO-
609 PM MDT Thu Jul 16 2020
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL OTERO AND WEST
CENTRAL BENT COUNTIES WILL EXPIRE AT 615 PM MDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However gusty
winds are still possible with this thunderstorm.
LAT...LON 3782 10343 3784 10352 3806 10353 3807 10330
TIME...MOT...LOC 0009Z 187DEG 27KT 3813 10342
$$
KTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 3:42 PM MDT, 1 hour 57 minutes earlier.
Area forecast discussion, Jul 16, 3:42 PM MDT, 1 hour 57 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 342 PM MDT Thu Jul 16 2020 .SHORT TERM...(This evening through Friday) Issued at 340 PM MDT Thu Jul 16 2020 Main forecast concerns/challenges this period will remain with shower and thunderstorm chances through this evening, and once again on Friday. An isolated strong to severe storm will remain possible through early this evening. In the near term, scattered showers and storms continue to develop across parts of southern CO. While development continues across the higher terrain, focus has shifted a little to the east along parts of the I-25 corridor. In these locations, have noted slightly higher focus, with these storms developing along two separate moisture convergence axes. Per latest RAP analysis, these are located from Fremont county northeast to Teller and El Paso counties, and from around Pueblo southeast to Springfield. These locations will have the highest potential to see the highest coverage of storms for the remainder of the afternoon into the early evening, along with an isolated strong to severe storm. Despite forcing remaining limited, instability remains on the higher side this afternoon with very steep lapse rates in place, that once again will support an isolated strong/severe storm capable of hails to the size of quarters and wind gusts to around 60 mph. Don't think the flash flooding threat is high for most areas given the limited coverage, however, slow storm movement with brief heavy downpours could support localized minor flooding concerns. Most thunderstorm development is focusing to the east of the burn scars and think the flash flooding risk for area burn scars has lowered. However, can't rule out an isolated storm to move across the burn scars and will continue to closely monitor. Should see any stronger development end by mid evening, but think some isolated showers and storms will persist slightly longer this evening. Additional showers and thunderstorms will again be possible Friday afternoon, though focus looks to be over the mountains. Can't rule out an isolated storm spilling into parts of the I-25 corridor though, but any severe threat looks low at this time. .LONG TERM...(Friday night through Thursday) Issued at 340 PM MDT Thu Jul 16 2020 Friday Night and Saturday: Ongoing convection will continue into Friday evening. The forecast seems to be on track from yesterday with convection primarily staying over the mountains, the Raton Mesa, and the Palmer Divide. Some of the storms may develop over Baca County, as well. The environment isn't the greatest, the best instability will be over the mountains, so the flash flooding risk will continue over the burn scars during the evening. Over the plains, CAPE values will be under 1000 J/kg and deep shear values will be less than 25 kts, meaning storms that form over Baca County will be weak and unorganized. All thunderstorm chances will dissipate shortly after midnight. Saturday will be similar to Friday, except there will be less shear in the atmosphere due to weak winds aloft and weak surface winds, therefore weak thunderstorms are expected to develop over the mountains once again. There is a flash flood risk over the burn scars as thunderstorms develop during the afternoon. With the limited convection and general southwesterly flow over the region, temperatures will be hot over the entire region. Widespread +100F over the plains, mid to upper 80s over the mountain valleys and Teller County, and the mid 70s over Lake County. Sunday: A frontal passage is expected on Sunday, but the timing and intensity is still uncertain. Via deterministic models, the GFS is flip-flopping between a strong frontal passage and a weak frontal passage being stalled over the eastern plains and eventually being overcome with westerly winds off of the mountains. Whereas the NAM has a strong frontal passage, but the model run stops before the potential impacts. Soundings reveal a pretty dry low-level, so even if the front does pass over the region, it'll be hard for precipitation to fall. The main forecast impact of how strong the front is will be wind speeds and temperatures. Monday through Thursday: The rest of the forecast will depend on the frontal intensity, but the forecast is that Monday will be a post-frontal scenario. Southeasterly winds will develop over the plains, sparking thunderstorms over the mountains that may spread east over the plains. Low CAPE values are expected so the storms will be weak. The rest of the weak looks awfully wavy, with shortwaves propagating over Colorado each day. Each day also looks to bring scattered showers and thunderstorms over the mountains and the lower elevations. The daily thunderstorms will help keep the temperatures down as well. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 340 PM MDT Thu Jul 16 2020 Main forecast concerns continue to be with thunderstorms through this evening across all of the TAF sites. Latest radar imagery is showing an increasing coverage of showers and storms near all of the sites, and think it's possible for a storm to move overhead over the next couple of hours. COS and ALS still have the highest potential, but think there might be a slightly higher chance for PUB and will continue to monitor trends. Thunderstorm potential lowers by mid evening, but think there will be some scattered showers lingering across the area later into the evening. Impacts should be low though. VFR and dry conditions tonight into Friday morning, with shower and thunderstorm development once again possible Friday afternoon. Focus should remain away from the sites, but will need to monitor for the potential of an isolated storm or two. && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...RODRIGUEZ LONG TERM...SKELLY AVIATION...RODRIGUEZ
Hazardous weather outlook, Jul 16, 11:55 AM MDT, 5 hours 44 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 1155 AM MDT Thu Jul 16 2020 COZ058>089-093>099-171800- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1155 AM MDT Thu Jul 16 2020 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...This Afternoon and Tonight Scattered showers and thunderstorms over the higher terrain are expected to increase in coverage through early afternoon, then spread east to the I-25 corridor during the afternoon and the plains early this evening. A few of the storms along and east of the I-25 corridor could become strong to severe. While can't rule out severe development anywhere across the plains today, there is a slightly potential for the Colorado Springs to Pueblo area and another area along and south of a Walsenburg to Springfield line. Lightning, locally heavy rainfall, small hail, and wind gusts to 45 mph will be possible with storms today, with quarter size hail and wind gusts to 60 mph possible with the stronger storms. There is also slightly increased potential for flash flooding over the recent burn scars should a storm move over one of them, with the Spring Burn Scar being the most susceptible today. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Thunderstorm chances will decrease Friday and Saturday across the region, with isolated to scattered storms over the mountains, interior valleys and I-25 corridor in the afternoon and evening both days. Locally heavy rainfall, frequent lightning, small hail and wind gusts to 50 mph will be possible with any stronger storms. Thunderstorms are then forecast to become more widespread from Sunday into next week over the entire area, as moisture gradually increases across Colorado. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be possible along and east of Interstate 25 this afternoon and evening. RODRIGUEZ
In the hours before
Special weather statement, Jul 16, 2:48 PM MDT, 2 hours 51 minutes before
Special Weather Statement
National Weather Service Pueblo CO
248 PM MDT Thu Jul 16 2020
COZ086-162115-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
248 PM MDT Thu Jul 16 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HUERFANO AND SOUTH
CENTRAL PUEBLO COUNTIES UNTIL 315 PM MDT...
At 248 PM MDT, Doppler radar was tracking a strong thunderstorm 19
miles east of Greenhorn Mountain, or 22 miles south of Pueblo, moving
northeast at 20 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Colorado City.
LAT...LON 3790 10464 3790 10472 3795 10480 3816 10467
3804 10434 3788 10456
TIME...MOT...LOC 2048Z 213DEG 19KT 3795 10467
KTSSpecial weather statement, Jul 16, 3:24 PM MDT, 2 hours 15 minutes before
Special Weather Statement National Weather Service Pueblo CO 324 PM MDT Thu Jul 16 2020 COZ094-099-162200- Springfield Vicinity/Baca County CO-Eastern Las Animas County CO- 324 PM MDT Thu Jul 16 2020 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL BACA AND EASTERN LAS ANIMAS COUNTIES UNTIL 400 PM MDT... At 324 PM MDT, Doppler radar was tracking a strong thunderstorm 8 miles west of Pritchett, or 22 miles west of Springfield, moving northeast at 15 mph. Penny size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Pritchett. LAT...LON 3727 10300 3735 10313 3751 10298 3740 10270 TIME...MOT...LOC 2124Z 224DEG 15KT 3736 10302 KTS
Special weather statement, Jul 16, 3:39 PM MDT, 2 hours before
Special Weather Statement National Weather Service Pueblo CO 339 PM MDT Thu Jul 16 2020 COZ086-162215- Pueblo Vicinity/Pueblo County Below 6300 Feet CO- 339 PM MDT Thu Jul 16 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PUEBLO COUNTY UNTIL 415 PM MDT... At 339 PM MDT, Doppler radar was tracking a strong thunderstorm 19 miles south of Avondale, or 23 miles southeast of Pueblo, moving northeast at 25 mph. Penny size hail and winds in excess of 40 mph will be possible with this storm. This storm will remain over mainly rural areas of southeastern Pueblo County. LAT...LON 3785 10445 3797 10461 3820 10441 3794 10407 TIME...MOT...LOC 2139Z 231DEG 22KT 3796 10444 KTS
Special weather statement, Jul 16, 4:19 PM MDT, 1 hour 20 minutes before
Special Weather Statement National Weather Service Pueblo CO 419 PM MDT Thu Jul 16 2020 COZ093-094-097-162300- Las Animas Vicinity/Bent County CO-Eastern Las Animas County CO- La Junta Vicinity/Otero County CO- 419 PM MDT Thu Jul 16 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN OTERO...NORTHEASTERN LAS ANIMAS AND SOUTHWESTERN BENT COUNTIES UNTIL 500 PM MDT... At 418 PM MDT, Doppler radar was tracking a strong thunderstorm 19 miles north of Kim, or 35 miles southeast of North La Junta, moving north at 15 mph. Penny size hail and winds in excess of 40 mph will be possible with this storm. This storm will remain over mainly rural areas of southeastern Otero, northeastern Las Animas and southwestern Bent Counties. LAT...LON 3746 10311 3741 10333 3769 10361 3780 10318 TIME...MOT...LOC 2218Z 163DEG 14KT 3751 10325 Hodanish
Special weather statement, Jul 16, 4:51 PM MDT, 48 minutes before
Special Weather Statement
National Weather Service Pueblo CO
451 PM MDT Thu Jul 16 2020
COZ071>075-087-162330-
Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO-
Southern San Luis Valley CO-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft CO-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft CO-
Northern Sangre de Cristo Mountains above 11000 Ft CO-
Southern Sangre De Cristo Mountains Above 11000 Ft CO-
451 PM MDT Thu Jul 16 2020
...SPECIAL WEATHER STATEMENT...
At 449 PM MDT, Doppler radar was tracking a an area of rain with
embedded thunder moving over the Spring burn scar. Up to 0.20 to
0.30 inches of rain is expected as this area of rain moves northeast
at 20 mph over the burn scar.
Locations impacted include...
Spring Burn Scar south of Highway 160 in Costilla county, Spring Burn
Scar north of Highway 160, Indian Creek on the southeastern Spring
Burn Scar, Spring Burn Scar south of Highway 160 in Huerfano county,
La Veta, La Veta Pass and Cuchara.
LAT...LON 3734 10515 3766 10538 3772 10513 3769 10503
3766 10499 3744 10499
TIME...MOT...LOC 2249Z 247DEG 19KT 3763 10515
HodanishSpecial weather statement, Jul 16, 4:59 PM MDT, 40 minutes before
Special Weather Statement National Weather Service Pueblo CO 459 PM MDT Thu Jul 16 2020 COZ093-094-097-162345- Las Animas Vicinity/Bent County CO-Eastern Las Animas County CO- La Junta Vicinity/Otero County CO- 459 PM MDT Thu Jul 16 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN OTERO...EAST CENTRAL LAS ANIMAS AND SOUTHWESTERN BENT COUNTIES UNTIL 545 PM MDT... At 458 PM MDT, Doppler radar was tracking a strong thunderstorm 13 miles southeast of Higbee, or 28 miles south of North La Junta, moving northwest at 20 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Higbee. LAT...LON 3754 10319 3746 10340 3781 10360 3783 10321 TIME...MOT...LOC 2258Z 156DEG 16KT 3759 10336 Hodanish
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 15, 6:34 PM MDT | Flash Flood Warning | PUB | Otero | 117 min |
| Jul 15, 6:42 PM MDT | Severe Thunderstorm Warning | PUB | Bent, Crowley, Kiowa, Otero | 63 min |
| Jul 15, 7:51 PM MDT | Special Weather Statement | PUB | Prowers | 39 min |
| Jul 15, 8:37 PM MDT | Special Weather Statement | PUB | Las Animas | 38 min |
| Jul 16, 1:13 PM MDT | Special Weather Statement | PUB | Custer | 17 min |
| Jul 16, 1:36 PM MDT | Special Weather Statement | PUB | El Paso | 24 min |
| Jul 16, 2:09 PM MDT | Special Weather Statement | PUB | Huerfano | 36 min |
| Jul 16, 2:43 PM MDT | Special Weather Statement | PUB | Las Animas | 47 min |
| Jul 16, 2:48 PM MDT | Special Weather Statement | PUB | Pueblo | 27 min |
| Jul 16, 3:24 PM MDT | Special Weather Statement | PUB | Baca | 36 min |
| Jul 16, 3:39 PM MDT | Special Weather Statement | PUB | Pueblo | 36 min |
| Jul 16, 4:19 PM MDT | Special Weather Statement | PUB | Bent | 41 min |
| Jul 16, 4:51 PM MDT | Special Weather Statement | PUB | Huerfano | 39 min |
| Jul 16, 4:59 PM MDT | Special Weather Statement | PUB | Otero | 46 min |
| Jul 16, 5:41 PM MDT | Special Weather Statement | PUB | Baca | 49 min |
| Jul 16, 5:55 PM MDT | Special Weather Statement | PUB | Baca | 35 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.